Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 228, NWS Pittsburgh, PA

August 4, 2004Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2004, 2:17 PM EDT for Clarion County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2004, 2:17 PM EDT (18:17 UTC)
Expired
Aug 4, 2004, 3:15 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 11:55 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:50 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 4, 11:50 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT WED AUG 4 2004

.SHORT TERM (TODAY THROUGH SATURDAY)...
UPDATED ZONES FOR FLOOD WATCH THROUGH 10 AM THU. WATCH STARTS
IMMEDIATELY. EXPECT TO BE IN SPC WATCH SOON. INGREDIENTS LOOK GOOD FOR
SVR WX.
&&

.LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)...
MENTIONED CHC POPS MON NGT AND TUE AS NEXT SYSTEM PULLS THRU GRTLKS.
OTHERWISE DRY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 TIL 10 AM THURSDAY.
OH...FLASH FLOOD WATCH FOR OHZ039>041-048>050-057>059-068-069
     TIL 10 AM THURSDAY.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-022-023-029>032
     TIL 10 AM THURSDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041
     TIL 10 AM THURSDAY.
&&
Hazardous weather outlook, Aug 4, 5:56 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 AM EDT WED AUG 4 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-050955-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
556 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL MOVE EASTWARD INTO THE OHIO VALLEY TODAY
AND ACROSS WESTERN PENNSYLVANIA TONIGHT. SHOWERS AND THUNDERSTORMS
WILL SPREAD INTO THE REGION LATER TODAY AND CONTINUE TONIGHT.
SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND
TONIGHT. DAMAGING WINDS AND HAIL ARE POSSIBLE. SOME STORMS WILL ALSO
CONTAIN TORRENTIAL RAINS. A FLOOD WATCH FOR FLASH FLOODING IS IN
EFFECT FROM 6 PM THIS EVENING THROUGH 10 AM THURSDAY FOR PORTIONS OF
WESTERN PENNSYLVANIA NORTH OF PITTSBURGH.

.DAYS TWO THROUGH SEVEN...
THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON
THURSDAY...MAINLY IN THE MORNING. HEAVY DOWNPOURS WILL BE POSSIBLE. A
FLOOD WATCH FOR FLASH FLOODING WILL CONTINUE THROUGH 10 AM THURSDAY
FOR PORTIONS OF WESTERN PENNSYLVANIA NORTH OF PITTSBURGH.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Aug 4, 1:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
154 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     CADIZ                   40.27N 80.99W
08/04/2004                   HARRISON           OH   SKYWARN SPOTTER

            NUMEROUS TREES DOWN ON POWER LINES IN THE
            CADIZ/DEERSVILLE AREAS. SOME POWER OUTAGES.

&&
Local storm report, Aug 4, 2:02 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      WOODSFIELD              39.76N 81.12W
08/04/2004                   MONROE             OH   SKYWARN SPOTTER

            WIDESPREAD TREES DOWN THROUGHOUT COUNTY WITH TREES DOWN
            ON STATE ROUTES 78, 800 SOUTH, COUNTY ROAD 77.

&&
Local storm report, Aug 4, 2:05 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     ADENA                   40.22N 80.88W
08/04/2004                   HARRISON           OH   SKYWARN SPOTTER

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 36 NEAR ADENA.

&&
Local storm report, Aug 4, 2:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

&&
Local storm report, Aug 4, 2:11 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     8 W TILTONSVILLE        40.17N 80.85W
08/04/2004                   JEFFERSON          OH   SKYWARN SPOTTER

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 36 NEAR ADENA.

&&
Local storm report, Aug 4, 2:14 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             BRIDGEPORT              40.07N 80.75W
08/04/2004  0.75 INCH        BELMONT            OH   PUBLIC

            PUBLIC REPORTED LARGE HAIL 3/4 INCH IN DIAMETER BETWEEN
            205 PM AND 210 PM.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:14 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence61 min
Aug 4, 1:27 PM EDTSevere Thunderstorm WarningPBZButler63 min
Aug 4, 2:00 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington60 min
Aug 4, 2:11 PM EDTSevere Thunderstorm WarningPBZArmstrong49 min
Aug 4, 2:19 PM EDTSevere Thunderstorm WarningPBZGreene56 min
Aug 4, 2:22 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson68 min
Aug 4, 2:38 PM EDTSevere Thunderstorm WarningPBZWestmoreland67 min
Aug 4, 2:53 PM EDTSevere Thunderstorm WarningPBZFayette67 min
Aug 4, 3:33 PM EDTTornado WarningPBZWestmoreland27 min
Aug 4, 12:31 PM EDTSevere Thunderstorm WarningPBZCoshocton59 min
Aug 4, 12:46 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Tuscarawas59 min
Aug 4, 1:11 PM EDTSevere Thunderstorm WarningPBZColumbiana34 min
Aug 4, 1:16 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison59 min
Aug 4, 1:29 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe61 min
Aug 4, 1:36 PM EDTSevere Thunderstorm WarningPBZJefferson54 min
Aug 4, 1:51 PM EDTSevere Thunderstorm WarningPBZHancock24 min
Aug 4, 1:57 PM EDTSevere Thunderstorm WarningPBZBrooke33 min
Aug 4, 1:59 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio46 min
Aug 4, 2:05 PM EDTSevere Thunderstorm WarningPBZWetzel55 min
Aug 4, 2:44 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia61 min
Aug 4, 3:12 PM EDTSevere Thunderstorm WarningPBZPreston63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.